I am a 34 year old, 5'5", 115 lb woman. I was diagnosed in my mid 20's with Hashimoto's after learning that my body had killed off my thyroid for good. My doctor said when he saw my results, he was shocked I was even walking around. (My TSH was pushing 3000) He was stunned that I never gained a pound either. In fact, I was down to 107 lbs when I was diagnosed. I had lost weight which according to my Doctor, was unheard of in someone with my TSH levels. He said it was literally off the chart.
I have been on Synthroid ever since and the dosage has varied over the years.
I have also been tested for M.S., Lupus, and numerous other autoimmune disorders due to symptoms that seem to mimic many other autoimmune disorders. I have not had any diagnosis of any other official disorder. I managed by my family doctor and two specialist. Each tell me the same thing, it's the process of elimination. None seem to have a good answer but they are all trying to figure it out.
I always have tested with a postive ANA level that varies in titer levels and seems to indicate when I am in the middle of what they call a "flare up" of sorts.
My symptoms in the past have included numbness and tingling on my right side, occasional Raynaud's, and my main complaint, difficulty swallowing.
The epsidodes last anywhere from 2-4 weeks every 6 months to a year and then go away. Although my neck appears fine, no swelling, no nodules, ect.. nothing noticible, it feels as though every muscle in the front of my neck is pulled as tight as possible without ripping apart.
I compare it to the strings on a guitar being tightened until they break.
During those times I have difficulty swallowing and it feels as though I have no saliva in my mouth. It is a very scary feeling. I was tested for Sjögren's syndrome and all the others......nothing to indicate any of them as the cause.
Needless to say, every test has been run and nothing indicates what the cause could be.
The Doctors seem sure it is autoimmune in nature, however, they are unable to diagnose an official cause.
I have been fortunate enough to not have a "flare up" of this problem for more than a year now.
What has been happening is that my synthroid dosage has been steadily increased due to my TSH levels.
I was just informed again that my synthroid dosage will again be increased to .200
I was on .175
My doctor seems a bit puzzled over the fact that I am so tiny and yet I need such a high dosage of synthroid. He wants me to come in to meet with him and discuss all of my symptoms and run some more tests to try to figure out what is going on.
I have the symptoms of someone taking too much synthroid, not the opposite.
Here is a run down of my current symptoms:
34 year old female
diagnosed with Hashimoto's almost 10 years ago
current medications: Synthroid .200, Plavix (standard dosage)
Occasional heart palpatations/heart racing
A few small scalp sores and bleeding, no hair loss of any kind
Low blood pressure
Last 6 months only 2 day menses (no complaint there)
Past symptoms that occur with random "flare ups" :
Numbness/pins and needles/tingling of the right side
Difficulty swallowing/little saliva
low grade fever
No indication of Demyelinating Plaques in any past MRI scans. Last one was done 2 years ago.
Nerve pathways tested/ results normal
Always an elevated ANA titer, results vary each time
Low Potassium levels indicated many times ( I do eat Bananas, drink OJ, eat lots of yogurt.....so it's a bit strange)
B-12 tests all fine
No anti cardiolipin antibodies present/ last test 2 years ago
My question is, considering everything involved, what are the list of possible causes for my body needing such a high dosage of Synthroid?
Any other tests that I should think about having run?
What are the odds of an additional adrenal problem existing?
Also, if you have heard of any other cases involving anyone with similar symptoms, such as my own, I would love to know if they have been given any kind of diagnosis.
I am asking for help in any way possible to figure out what is wrong. What I do NOT want is to have a "flare up" one, two, ten, or even twenty years down the road and have it cause some kind of damage that can not be reversed. I do NOT want to wake up one day years down the road and finally get a diagnosis that is too little, too late.
What I do want is to pin point a cause so that I can prevent anything from occurring again.
I am an active girl and I do not want something slowing me down that can be fixed if caught early on.
So, please let me know if anyone out there may have anything similar, heard of anything similar, or has a theory of their own as to what may be causing the issues stated above.
Did they do the Adrenal bloodwork? I had adrenal insufficiancy and ran low grade fever, low bp, low potassium and sodium and felt like I was dieing because it was left untreated to long before they figured it out.
That is the high-test TSH I have ever come across. Are you sure you didn't get TSH mixed up with antibodies(?)
In most cases, weight is an individual issue and runs in the genes just like most everything else. Not all hypos will gain and some will lose. Not all hyper will lose and some will gain. There is no formula when it comes to weight.
The causes for your body to need high doses of Synthroid, is that as the thyroid dies the bodies requirements for thyroid hormone are upped, therefore med. doses will be upped as well to compensate for the dieing part of the thyroid. Thyroid usually does not die off all at once, it might take years for it to totally die off, so med. dose will need adjustment to meet the needs throughout this process. That is why it is very important for us to be tested on a regular bases.
Sometimes people without any specific disease may have levels of ANA for no apparent reason.
The ANA can be positive in relatives of those with SLE who do not have SLE themselves. Also, many drugs affect the accuracy of this test. Examples are: birth control pills, Procainamide, and thiazide diuretics.
SLE (systemic lupus erythematosus)
drug-induced lupus erythematosus
collagen vascular disease
myositis (inflammatory muscle disease)
chronic liver disease
ANA may also be present occasionally in people with:
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.